North Carolina, 2003

Damaging Winds in North Carolina, August 22, 2003

August 22, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds downed trees 2 miles west of Monroeton and trees and power lines 6 miles north of Elkin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 22nd produced damaging winds.Thunderstorm winds downed trees 2 miles west of Monroeton and trees and power lines 6 miles north of Elkin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 1:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 1:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
202 PM EDT FRI AUG 22 2003

TNGT-SAT...LINE OF TSRA ALONG OLD OUTFLOW NOW HEADING INTO THE WRN
ZONES IN ADVANCE OF SFC COLD FRONT SAGGING ACROSS THE OH RIVER.
EXPECT WITH GOOD INSTAB PER CAPES ARND 3K OR BETTER...WILL SEE BKN
LINE CONT AT LEAST W OF THE BLUE RIDGE EARLY ON WITH SCTD COVERAGE
ELSW. QUESTION THEN IS OVERNIGHT WITH ADDED TSRA THREAT AS ACTUAL
FRONT APCHS LATE. NEW ETA ALMOST BONE DRY WHILE GFS SPINS PROBABLE
SPURIOUS TSRA COMPLEX UP ACROSS THE W LIKELY OVERDONE FROM EARLIER
85H JETLET. AT THIS POINT WILL PLAY MORE ON THE WET SIDE GIVEN ADTNL
UPSTREAM LIFT/GOING INSTAB AND CONT HIGH POPS W/DECENT CHCY POPS
E...ALTHO LIMITED BY DOWNSLOPE. LOW TEMPS A LITTLE BELOW MOS TO
ACCOUNT FOR COOLING VIA CONVECTION OTRW MOS OK. ACTUAL DEWPT FRONT
STILL APPEARS ON TIME TO CROSS THE NRN CWA EARLY SAT BEFORE SLOWING
NEAR THE VA/NC BORDER IN THE AFTN. INSTAB/MCON AND SLOWER FROPA
SUPPORT SCTD PRECIP NW NC/SOUTHSIDE VA ALTHO THINK MORE ORGANIZED
AREA WILL SLIP S WITH BEST RH DEPTH/TRANSPORT. OTRW CLOUDS/DEWPTS ON
THE DECREASE FROM THE N SAT AS CAA OR DRY ADVECTION KICKS IN. TEMPS
GNRLY CLOSE TO MAV BUT COULD GO HIGHER S PENDING AMT OF INSOLATION
AND FROPA TIMING.

SUN-MON...SFC RIDGE WILL BUILD SWD OVER THE AREA SUNDAY BEFORE
SPILLING OFF THE SE COAST INTO MON. WITH 5H TROF A BIT FLATTER AND
FASTER TO EXIT WONT SEE DRY DEWPTS LAST TOO LONG WITH SOME RETURN
FLOW DVLPG BY LATER MON. ETA EVEN SHOWING A QUICK RETURN OF
INSTAB/RH AHEAD OF YET ANOTHER S/W BUT THINK MOISTURE TOO SHLW FOR
ANY POPS ATTM. TEMPS LOWER THRU THE PERIOD WITH LOW DEWPTS PRODUCING
A COOLISH MON MORNING FOR LATE AUG.

EXTENDED...PATTERN LOOKS TO BE DOMINATED BY FLAT UPPER FLOW WITH
SPOKE OF S/W ENERGY DRIVING ANOTHER WEAK FRONT ACROSS THE CWA AROUND
MIDWEEK. ALTHO RETURN OF DEEP RH WILL BE LIMITED...THINK ENOUGH DIFF
HEATING PER LACK OF CAP TO GO WITH ISOLD POPS RIDGES TUE/WED
AFTNS...THEN CHCY ALL ZONES THU PER FRONT OTRW PC. TEMPS GNRLY
SEASONAL WITH 75-80 W AND MID 80S E FOR HIGHS TUE-FRI.

FCSTID =    9
ROA   68  84  60  82 /  40  20  10   0
LYH   68  83  57  81 /  40  20  10   0
DAN   69  86  65  83 /  30  40  20   0
BLF   62  74  55  75 /  50  20  10   0
LWB   59  76  55  74 /  50  10  10   0
BCB   62  79  56  76 /  40  20  10   0
TNB   61  77  57  74 /  40  30  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Aug 22, 9:48 AM EST, 6 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL. IN
ADDITION...RAINFALL RATES OF 2 INCHES IN AN HOUR COULD
OCCUR...RESULTING IN PONDING OF WATER ON ROADS AND FLOODING OF LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 22, 12:02 PM EST, 3 hours 58 minutes before
VAZ007-009>014-016>020-WVZ042>045-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT FRI AUG 22 2003

...A LINE OF SHOWERS AND THUNDERSTORM WILL MOVE INTO THE SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA MOUNTAINS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE GREENBRIER
VALLEY OF SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE OF
SOUTHWEST VIRGINIA BETWEEN 2:00 PM AND 4:00 PM.  SOME OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH
TORRENTIAL DOWNPOURS AND SOME HAIL.  MORE STORMS WILL FOLLOW THROUGH
THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS
BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING.

AHEAD OF THIS LINE OF STORMS ARE SCATTERED SHOWERS AND THUNDERSTORMS
PRODUCING BRIEF HEAVY DOWNPOURS. THE STRONGER LINE OF STORMS WILL
MOVE THROUGH THE VIRGINIA HIGHLAND AND NEW RIVER VALLEY...BETWEEN
4:00 PM AND 6:00 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, Aug 22, 12:34 PM EST, 3 hours 26 minutes before
NCZ001>003-018>020-VAZ015-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE NORTHWEST
NORTH CAROLINA MOUNTAINS AND FOOTHILLS THIS AFTERNOON.  SOME OF
THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH
TORRENTIAL DOWNPOURS AND SOME HAIL.  MORE STORMS WILL FOLLOW THROUGH
THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS
BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 22, 1:38 PM EST, 2 hours 22 minutes before
NCZ004>006-VAZ043-044-058-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT
COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS
AFTERNOON.  SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, Aug 22, 3:03 PM EST, 57 minutes before
NCZ001>006-018>020-VAZ015-016-032-043-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVING SLOWLY THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING SLOWLY THROUGH
NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON.
SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO
40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL.
THESE STORM WILL PERSIST THROUGH EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 22, 4:00 PM EST
Where
Rockingham County, 2 mi W of Monroeton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.280, -79.767

Thunderstorm Wind, Surry

When
August 22, 4:07 PM EST
Where
Surry County, 6 mi N of Elkin
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.330, -80.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332826, 5332825.